Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 120, NWS Topeka, KS

June 14, 2001Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2001, 1:28 PM CDT for Anderson County, Kansas. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 1:28 PM CDT (18:28 UTC)
Expired
Jun 14, 2001, 2:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:30 PM CDTThunderstorm Wind 61 EGreely, KS
Jun 14, 1:30 PM CDTThunderstorm Wind 65 EWestphalia, KSStrong winds damaged a garage and drove a beam through the wall of a house.
Jun 14, 1:40 PM CDTThunderstorm Wind 60 EGarnett, KSStrong winds damaged a car and blew down a tree on a van doing considerable damage.
Jun 14, 1:45 PM CDTThunderstorm Wind 55 EGarnett, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 141828
SVRTOP
KSC003-141900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
128 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 200 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF COLONY...OR ABOUT 11
  MILES NORTHWEST OF IOLA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  COLONY
  WESTPHALIA
  KINCAID
  GARNETT

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LA=T...LON 3804 9553 3805 9511 3837 9508 3837 9550

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:10 AM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 3:10 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT THU JUN 14 2001

PRECIP ACROSS THE CWA TODAY AND TEMPERATURES THROUGH FRIDAY ARE THE
MAIN FORECAST CONCERNS...

COLD FRONT NOW MOVING THROUGH CENTRAL KANSAS WILL CONTINUE
TO PROGRESS EASTWARD ACROSS THE REMAINDER OF THE CWA TODAY AS STRONG
VORT MAX LIFTS NORTHEAST OUT OF COLORADO ACROSS KS. AS THIS WAVE
LIFTS OUT IT WILL ALLOW SFC LOW TO MOVE NORTHEAST...BUT WILL ALSO
ALLOW FOR MORE CONVECTION TO REDEVELOP ALONG SOUTHERN PORTIONS OF
CURRENT CONVECTION OVER CENTRAL KANSAS. THIS SHOULD BE MAINLY IN THE
MORNING OVER THE WESTERN 1/2 OF THE CWA WITH NEW DEVELOPMENT LIKELY
TAKING PLACE ALONG THE FRONT OVER THE EAST BY AFTERNOON.

ALL MODELS THEN PUSH PRECIP EAST OF THE CWA BY EVENING WITH CLEARING
SKIES. CURRENT FORECAST ALREADY HAS THIS TREND AND WILL CONTINUE
WITH IT. WILL KEEP HIGHS TODAY FROM THE LOWER 80S NORTHCENTRAL TO
THE MIDDLE TO UPPER 80S EAST BEFORE THE ARRIVAL OF THE COLD FRONT.
MOSTLY CLEAR SKIES AND LIGHTER WINDS WILL ALLOW TEMPS TO FALL INTO
THE 50S MOST AREAS TONIGHT...THEN REBOUND INTO THE LOWER TO MIDDLE
80S ON FRIDAY WITH LOW LEVEL FLOW RETURNING TO THE SOUTHWEST ALL
AREAS BY AFTERNOON. THE WARMER TEMPS WILL BE IN THE NORTHCENTRAL
WHERE WINDS WILL COME AROUND TO THE SOUTHWEST QUICKER.

.TOP...NONE

In the hours before

Special weather statement, Jun 14, 12:01 PM CDT, 1 hour 27 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CDT THU JUN 14 2001

...SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF THE AREA THIS
AFTERNOON...

SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON ACROSS
PORTIONS OF EASTCENTRAL KANSAS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREAT.

THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF A LINE FROM
EMPORIA AND TOPEKA TO HIAWATHA. THE STORMS SHOULD MOVE EAST INTO
MISSOURI BY LATE AFTERNOON.

STORM SPOTTERS, EMERGENCY MANAGEMENT AGENCIES, LAW ENFORCEMENT
OFFICES AND OTHERS IN THIS AREA, SHOULD PREPARE NOW FOR THE
POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER INFORMATION.
THE THREAT OF SEVERE WEATHER, WILL BE ALONG AND AHEAD OF A COOL
FRONT, THAT WILL BE IN PLACE OVER NORTHCENTRAL KANSAS LATER TODAY AND
TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:20 PM CDTSevere Thunderstorm WarningTOPRepublic25 min
Jun 13, 7:45 PM CDTSevere Thunderstorm WarningTOPRepublic30 min
Jun 13, 8:15 PM CDTSevere Thunderstorm WarningTOPRepublic45 min
Jun 13, 8:43 PM CDTTornado WarningTOPRepublic17 min
Jun 13, 8:59 PM CDTTornado WarningTOPRepublic31 min
Jun 14, 12:59 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.